Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS San Diego, CA

August 12, 2014San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 12, 2014, 1:37 PM PDT for San Bernardino County, California. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 1:37 PM PDT (20:37 UTC)
Expired
Aug 12, 2014, 2:30 PM PDT
In force
53 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 92 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 1:45 PM PDTHAIL 0.8812 N Big Bear City, CATRAINED SPOTTER REPORTED NICKEL SIZE HAIL AND HEAVY RAIN ALONG HIGHWAY 247

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS56 KSGX 122037
SVRSGX
CAC071-122130-
/O.NEW.KSGX.SV.W.0003.140812T2037Z-140812T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
137 PM PDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 230 PM PDT

* AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO   
  COUNTY...OR 24 MILES EAST OF APPLE VALLEY ALONG HIGHWAY 247...AND 
  MOVING NORTH AT 5 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL SAN BERNARDINO COUNTY AT 150 PM PDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3467 11698 3473 11670 3440 11662 3436 11675
      3434 11694
TIME...MOT...LOC 2036Z 180DEG 3KT 3446 11679

$$

PALMER
2 follow-up statements
008 
WWUS56 KSGX 122046
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PDT TUE AUG 12 2014

CAC071-122130-
/O.CON.KSGX.SV.W.0003.000000T0000Z-140812T2130Z/
SAN BERNARDINO CA-
146 PM PDT TUE AUG 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 141 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN.  
THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO COUNTY...OR 25 
MILES EAST OF APPLE VALLEY ALONG HIGHWAY 247...MOVING NORTH AT 5 
MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING TORNADO.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL SAN BERNARDINO COUNTY AT 200 PM PDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3467 11698 3473 11670 3440 11662 3436 11675
      3434 11694
TIME...MOT...LOC 2044Z 180DEG 3KT 3447 11679

$$

PALMER
590 
WWUS56 KSGX 122127
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
227 PM PDT TUE AUG 12 2014

CAC071-122134-
/O.EXP.KSGX.SV.W.0003.000000T0000Z-140812T2130Z/
SAN BERNARDINO CA-
227 PM PDT TUE AUG 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 230 PM PDT...

THUNDERSTORMS OVER THE AREA HAVE WEAKENED. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 230 PM PDT. 
ADDITIONAL STORMS MAY REDEVELOP OVER THE AREA THROUGH THIS EVENING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

LAT...LON 3467 11698 3473 11670 3440 11662 3436 11675
      3434 11694
TIME...MOT...LOC 2124Z 180DEG 3KT 3450 11679

$$

JJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:30 AM PDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 9:30 AM PDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE AUG 12 2014

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVER THE MOUNTAINS AND DESERTS THROUGH THIS EVENING.  HOWEVER...AN
UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INLAND OVER CALIFORNIA
TONIGHT AND WEDNESDAY...BRINGING DRIER AND SLIGHTLY COOLER
CONDITIONS TO THE REGION.  SOUTHWESTERLY FLOW ALOFT WILL PREVAIL
ACROSS THE REGION THROUGH EARLY NEXT WEEK...WITH DRY CONDITIONS
PREVAILING.  TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL
MOST AREAS DURING THE WEEK...WITH COASTAL LOW CLOUDS AND FOG
POSSIBLE ALONG THE COAST EACH NIGHT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY SHOWS A TROUGH OF LOW PRESSURE DIGGING ALONG THE
WEST COAST THIS MORNING...WITH AN IMPRESSIVE NEGATIVELY TILTED
DISTURBANCE LIFTING ACROSS NORTHERN CALIFORNIA AND NEVADA AT THIS
TIME.  MEANWHILE...THE REMNANTS OF AN MCS AND OUTFLOW BOUNDARY MOVED
ACROSS SOUTHEASTERN CALIFORNIA THIS MORNING...WHICH BROUGHT SOME
SCATTERED SHOWERS AND THUNDERSTORMS TO OUR SOUTHERN MOUNTAINS AND
DESERTS.  A COUPLE OF LOCATIONS IN THE SAN DIEGO COUNTY MOUNTAINS
PICKED UP A FEW HUNDREDTHS...WHILE DESERT LOCATIONS ONLY REPORTED
TRACE AMOUNTS.  ALTHOUGH THINGS ARE NOW RELATIVELY QUIET...EXPECT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP OVER
THE MOUNTAINS AND DESERTS AGAIN THIS AFTERNOON.  THE 12Z KNKX
SOUNDING SHOWS PW VALUES OF 1.52 INCHES...WHICH MEANS FLASH FLOODING
COULD BE POSSIBLE.  HOWEVER...THE UPPER LEVEL WINDS ARE RANGING
BETWEEN 15 AND 25 KT...SO ANY STORMS THAT FORM WILL LIKELY ONLY
PRODUCE BRIEF SHOWERS OF ANY GIVEN AREA.

AS THIS TROUGH OF LOW PRESSURE ALONG THE WEST COAST MOVES INLAND
TONIGHT AND ON WEDNESDAY...DRIER CONDITIONS WILL DEVELOP ACROSS
SOUTHERN CALIFORNIA.  A MINOR COOLING TREND WILL ALSO DEVELOP...WITH
THE MARINE LAYER WILL DEEPENING EVER SO SLIGHTLY AS WELL FOR
WEDNESDAY.  THE MODELS THEN SHOW SOUTHWESTERLY FLOW ALOFT PREVAILING
ACROSS SOUTHERN CALIFORNIA THROUGH EARLY NEXT WEEK...AS ANOTHER
TROUGH DEVELOPS ALONG THE COAST.  THE HEIGHT OVER SOUTHERN
CALIFORNIA MAY VERY A BIT FROM DAY TO DAY...BUT EXPECT TEMPERATURES
TO REMAIN NEAR OR SLIGHTLY BELOW SEASONAL NORMS FOR THE
PERIOD...WITH DRY CONDITIONS PREVAILING.

&&

.AVIATION...
121530Z...LOW CLOUDS ARE CLEARING ALONG THE COASTS TO INLAND VALLEYS
ABOUT AS FORECAST THIS MORNING WITH LOW CLOUDS DISSIPATING AND ONLY
A FEW HIGH CLOUDS AFTER 121900Z. EXPECT A RETURN OF LOW CLOUDS WITH
BASES NEAR 1500 FEET MSL AND TOPS NEAR 2200 FEET MSL AFTER 131000Z.

THE MOUNTAINS AND DESERTS...EXPECT SCATTERED TO BROKEN CLOUDS AOA
10000 FEET MSL TODAY AND ISOLATED THUNDERSTORMS THIS AFTERNOON AFTER
122000Z WITH GUSTY AND ERRATIC WINDS NEAR STORMS. GREATEST RISK OF
THUNDERSTORMS SHOULD BE OVER BY 130500Z.

&&

.MARINE...
1000 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SATURDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...PIERCE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:44 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 12, 1:10 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego8 hr
Aug 12, 1:47 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 12, 2:05 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 12, 4:16 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.